transgender persons; hypercalcemia; foreign-body granuloma; body contouring; dermal fillers/administration & dosage; dermal fillers/adverse effects; cosmetic techniques; subcutaneous injections
Endocrinology, Diabetes, and Metabolism | Nephrology | Radiology
Vitamin D derangements are a rare but important cause of hypercalcemia. Granulomatous disease is a primary cause of vitamin D derangements and is frequently associated with sarcoidosis, tuberculosis, and in the present case, foreign body granulomatosis. Liquid or injectable silicone is used as a filler for cosmetic body contouring. Transgender patients may seek silicone injections as part of gender affirmation surgeries. Granuloma formation is a rare but well-described complication of injectable silicone.
A 40-year-old, assigned male at birth (AMAB) transgender female patient, with a history of HIV and chronic kidney disease (CKD) stage 3b, was admitted to the emergency department for evaluation of hypercalcemia. One year prior, the hypercalcemia was attributed to CKD secondary to HIV or HIV medications. The patient presented after two weeks of polyuria and polydipsia. Her vital signs were stable, and the physical exam, EKG, and chest x-ray were unremarkable. Labs were notable for calcium (14.1 mg/dL, assay normal range 8.5-10.5 mg/dL) and acute-on-chronic kidney disease. Follow-up labs were consistent with a vitamin D aberration causing hypercalcemia, raising suspicion for granulomatous disease. CT chest/abdomen/pelvis without contrast demonstrated diffuse skin thickening of the bilateral breasts and buttocks with associated ill-defined soft tissue density and scattered punctate calcifications. No hilar adenopathy or lung abnormalities were observed, decreasing the suspicion of sarcoidosis or an infectious etiology. The patient disclosed having received free silicone injections to which the hypercalcemia was attributed. After single doses of calcitonin (100U SC/IM) and zoledronic acid (4 mg IV), her hypercalcemia resolved. Kidney function gradually returned to baseline with IV fluids.
This case illustrates the importance of readily recognizing the imaging characteristics of free silicone granulomatosis, which showed subcutaneous fat infiltrated with soft tissue nodules and calcifications. The distribution of findings in the bilateral breast and buttocks and history of free silicone injections were most useful in arriving at a diagnosis and treatment plan.
Pando, Brian L.; Goldsmith, Benjamin; Webb, Adam Lane; Kinger, Komal; and Helmly, Brian
"Free Silicone-Induced Granulomatosis and Hypercalcemia in a Transgender Female,"
HCA Healthcare Journal of Medicine: Vol. 3:
3, Article 14.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol3/iss3/14